Electrolyte Blood Press.  2019 Dec;17(2):62-65. 10.5049/EBP.2019.17.2.62.

Severe Hypophosphatemia-Induced Acute Toxic-Metabolic Encephalopathy in Continuous Renal Replacement Therapy

Affiliations
  • 1Department of Internal Medicine, Chosun University Medical School, Gwangju, Korea. bcshin@chosun.ac.kr

Abstract

Acute toxic-metabolic encephalopathy (TME) is an acute condition of global cerebral dysfunction in the absence of primary structural brain disease. Severe hypophosphatemia leads to muscle weakness and involves the diaphragm but hypophosphatemia-induced TME is very rare. Herein, we report the case of a 43-year-old woman with encephalopathy with severe hypophosphatemia during continuous renal replacement therapy. She presented with features of oliguric acute kidney injury on diabetic kidney disease due to volume depletion. At admission, her mental status was alert but gradually changed to stupor mentation during continuous renal replacement therapy. Her phosphate level was less than 0.41 mEq/L and Glasgow coma scale decreased from 15 to 5. After phosphate intravenous replacement and administration of phosphate-containing replacement solution, the phosphate level increased to 2.97 mEq/L and mental state returned to alert state. This case demonstrates that the level of phosphorus should be observed during continuous renal replacement therapy.

Keyword

Hypophosphatemia; Encephalopathy; Continuous renal replacement therapy
Full Text Links
  • EBP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr